Iowa, 2014

Hail in Iowa, September 4, 2014

September 4, 2014 · NWS DVN · 1 event in 1 county or zone

Non-severe hail up to the size of a dime was reported in Hills, IA during the morning of September 4.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-severe hail up to the size of a dime was reported in Hills, IA during the morning of September 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 3, 10:52 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 3, 10:52 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 PM CDT WED SEP 3 2014

.UPDATE...
ISSUED AT 1150 PM CDT WED SEP 3 2014

STORM CLUSTER ROOTED IN THE MID LEVELS CONTINUES TO ROLL EASTWARD
OUT OF CENTRAL IA. AT THE CURRENT RATE...IT WILL REACH INTO
KEOKUK...IOWA AND AT LEAST SOUTHERN BENTON COUNTY AROUND 1 TO 2
AM. SO FAR...IT HAS REMAINED ELEVATED...BUT IF IT WERE TO
INTENSIFY AND BECOME MORE SURFACE BASED...CORFIDI VECTORS WOULD
SUGGEST MORE OF A SOUTHEASTWARD MOVEMENT.

DRIVEN BY THE EASTWARD MOVING MID LEVEL SHORTWAVE WITH CONTINUED
FEED OF HIGH THETAE ADVECTION FROM THE SW...CONFIDENCE OF
SCATTERED SHOWERS AND STORMS REACHING EAST CENTRAL IA IS HIGH.
HAVE GONE AHEAD AND UPDATED THE FORECAST TO INCREASE OVERNIGHT POPS
TO LIKELY OVER E CENTRAL IA.

&&

.SYNOPSIS...
ISSUED AT 313 PM CDT WED SEP 3 2014

A WARM FRONT EXTENDED FROM LOW PRESSURE FAR NW SD TO CENTRAL MO.
CURRENT TEMPERATURES WERE IN THE LOWER TO MID 80S WITH DEWPOINTS IN
THE MID TO UPPER 60S. ELSEWHERE...READINGS WERE IN THE MID 90S FROM
KS TO TX. PRECIPITABLE WATERS WERE OVER 1.5 INCHES IN KS AND MO.
ELEVATED THUNDERSTORMS WERE PERSISTENT IN A LINE ACROSS CENTRAL MN.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 313 PM CDT WED SEP 3 2014

FORECAST FOCUS ON THUNDERSTORM CHANCES LATER TONIGHT THEN A HOT
AND HUMID DAY ON THURSDAY. LOW CONFIDENCE IN CONVECTIVE TRENDS TONIGHT.

TONIGHT...SHOULD BE A QUIET EVENING THEN THUNDERSTORM CHANCES
EXPECTED AFTER MIDNIGHT...ESPECIALLY ACROSS OUR NORTH/NORTHEAST
COUNTIES. MODELS DOING RATHER POORLY WITH PLACEMENT OF CONVECTION
TODAY SO CONFIDENCE IS LOW. SYNOPTICALLY THERE WILL BE A LOW LEVEL
JET STRENGTHENING OVERNIGHT WITH DECENT THETA-E ADVECTION/MOISTURE
TRANSPORT. ON THE LEADING EDGE OF THIS THERE IS THE CHANCE OF
THUNDERSTORMS MAINLY IN OUR NORTHEAST COUNTIES...NORTH/NORTHEAST
OF THE QUAD CITIES METRO. A CAPPING AIRMASS SHOULD SPREAD INTO OUR
SOUTHWEST PREVENTING ANY CONVECTION FROM FORMING THERE.

IN ADDITION...ALSO THIS EVENING STRONG CONVECTION IS EXPECTED TO
DEVELOP IN SOUTHERN MN WHICH WILL GRADUALLY UPSCALE TO A MCS THAT
SHOULD EVENTUALLY TRACK SSE POSSIBLY INTO PORTIONS OF OUR NORTHERN
CWA WELL AFTER MIDNIGHT. THERE WILL BE A FAVORABLE 850 THERMAL
RIDGE TO OUR WEST AND 850 MB THERMAL GRADIENT OF 19-23C FAVORED
CONCEPTUALLY FOR GENESIS/TRACK OF MCS/S DRAPED ACROSS THE CWA. IN
ADDITION...MID LEVEL CAP TO OUR W/SW AND FORWARD PROPAGATING CORFIDI
VECTORS SUPPORTIVE OF CONVECTION REACHING OUR NORTHERN CWA. ECMWF
MODEL FITS THIS SCENARIO THE BEST BUT WITH LOW CONFIDENCE IN ANY
OF THE MODELS BEHAVIOR RECENTLY WILL ONLY KEEP A CHANCE POP FOR
NOW. A WORD OF CAUTION...IF CONVECTION FAILS TO MATERIALIZE IN
SOUTHERN MN AND REMAINS FARTHER NORTH THEN THOSE STORMS WILL PROPAGATE
EASTWARD INTO CENTRAL WISCONSIN...RATHER THAN DIVE SOUTHEAST INTO
THE DVN CWA. WITH INCREASING MOISTURE AND A STEADY SOUTH WIND
TEMPERATURES WILL BE MUCH WARMER COMPARED TO RECENTLY...WITH LOWS
IN THE LOWER 70S AT MOST LOCATIONS.

THURSDAY...HOT WEATHER RETURNS BRIEFLY AS DEEPENING CYCLONE TRACKS
OUT OF THE NORTHERN PLAINS AND TO THE NORTH OF INTERNATIONAL FALLS
MN BY EVENING. MODELS SUGGEST WE WILL BE IN A HOT/MOIST BUT CAPPED
ATMOSPHERE WITH ANY THUNDERSTORM ACTIVITY EARLY IN THE MORNING IN
OUR NORTHEAST SHIFTING AWAY FROM THE CWA. SHOULD BE A MOSTLY SUNNY
AND WINDY DAY WITH SOUTH TO SOUTHWEST WINDS GUSTING AROUND 30 MPH.
MAXIMUM TEMPERATURES WILL SOAR INTO THE LOWER 90S WITH DEWPOINTS
IN THE LOWER 70S. HEAT INDEX VALUES WILL PUSH WELL INTO THE 90S TO
AROUND 100. WILL STILL BE INTERESTING TO SEE IF DEEPER MIXING
ALLOWS FROM DEWPOINTS TO DROP INTO THE MID TO UPPER 60S DURING THE
AFTERNOON. IS SO...THEN HIGH TEMPERATURES MIGHT MAKE IT INTO THE
MID 90S AT SOME LOCATIONS. THE STRONG COLD FRONT WILL STILL BE NORTHWEST
OF THE DVN CWA SO NOT EXPECTING CONVECTION TO ARRIVE IN OUR NW CWA
UNTIL AFTER 7 PM.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 313 PM CDT WED SEP 3 2014

UNSETTLED INTO THE WEEKEND WITH A CHANGEOVER TO EARLY AUTUMN WEATHER
THIS WEEKEND THE MAIN FORECAST ISSUE.

LONG TERM FORECAST CONFIDENCE...OVERALL FAIR OR AVERAGE WITH MAIN
ISSUE STRENGTH AND TIMING OF COOLING EARLY THIS WEEKEND AND ANOTHER
STRONGER COLD FRONT DAY 6-7+ WITH CHANCES OF HEAVY PRECIPITATION.

OVERVIEW...INITIALIZATION AND VERIFICATION GOOD ON SYNOPTIC SCALE
FEATURES WITH MOISTURE ISSUES AGAIN TOO HIGH IN BL IMPACTING CURRENT
AND FUTURE TIMING/PLACEMENT OF CONVECTIVE SYSTEMS.  RUN TO RUN INTER
SOLUTION AND TEMPORAL D_PROG_DT TOOLS SUGGEST A 70/30 MIX OF GFS/HI-
RES ECMWF BEST FIT FOR LARGE SCALE FEATURES.  THIS SUGGEST LIGHT TO
MODERATE PRECIPITATION WITH FRONT PASSAGE MAINLY ON FRIDAY...THEN
MUCH COOLER WITH EVEN A STRONGER COLD FRONT WITH RISK OF HEAVY
PRECIPITATION FOR THE MIDDLE OF NEXT WEEK.

THURSDAY NIGHT...WEAKENING SPLIT UPPER FLOW AND DIFFLUENT LOW LEVEL
WINDS SUGGEST WEAKENING FORCING A DISSIPATING STAGES OF SHOWERS AND
STORMS WITH CHANCE POPS AND MOSTLY LIGHT SCATTERED RAIN AMOUNTS AND
ISOLATED MODERATE AMOUNTS POSSIBLE IN NON-SEVERE STORMS.  TIMING OF
FRONT WILL MAKE FOR 10+ DEGREE THERMAL GRADIENT WITH NEAR 60F LOWS
SUGGESTED FAR NW TO LOWER 70S SE 1/2 OR MORE OF AREA. MOST OF THE
PRECIPITATION SHOULD ARRIVE LATE EVENING NW SECTIONS AND PROGRESS
WITH AND BEHIND THE COOL FRONT.

FRIDAY...SHEAR PROFILE SUPPORTS LOTS OF POST FRONTAL CLOUDS AND NW
WINDS OF 10 TO 15+ MPH TO RESULT IN HIGHS LOWER 70S NW TO AROUND
80F SE 1/3 WITH MODERATE GRADIENT IN-BETWEEN.  SHOWERS AND ISOLATED
STORMS EXPECTED BUT AGAIN LOW LEVEL FORCING AND INSTABILITY PROFILES
SUGGEST SCATTERED COVERAGE ATTM.  FRIDAY NIGHT...LINGERING POPS
KEPT SE SECTIONS WHICH TRENDS SUGGEST LATER SHIFTS MAY BE ABLE TO
REMOVE.  STRONG CAA WITH CLEARING SUGGESTS UPPER 40S NW TO UPPER
50S SE WITH TRENDS SUGGESTING A FEW DEGREES COLDER FOR LATER SHIFTS.

SATURDAY AND SUNDAY...BEAUTIFUL EARLY FALL WEATHER WITH HIGHS LOW TO
MID 70S SATURDAY AND MID TO UPPER 70S SUNDAY.  SUNDAY AM LOWS MAY
STILL BE A FEW DEGREES TOO MILD WITH SOME MID 40S POSSIBLE NORTH
SECTIONS.  MONDAY AM MINS WITH BL DECOUPLING MAY ALSO SEE SOME UPPER
40S FOR LATER SHIFTS TO CONSIDER.

MONDAY...MILDER WITH HIGHS 75 TO 80F AND POSSIBLY A FEW DEGREES
HIGHER NEEDED FOR LATER SHIFTS TO REASSESS ON SOUTH WINDS 10-20 MPH.
MONDAY NIGHT...ADDED POPS...MAINLY LATE AHEAD OF NEXT STRONG UPPER
TROUGH DEVELOPING THAT WILL MOVE SLOWLY SOUTHEAST FROM NORTH PLAINS.
LOWS 55 TO 60 DEGREES WILL BE IMPACTED BY CLOUD COVER FOR LATER
SHIFTS TO RECONSIDER.

TUESDAY AND WEDNESDAY...SIGNIFICANT MOISTURE POOLING WITH STRONG
KINEMATIC CONVERGENT FIELDS WITH SURFACE FRONT AND DYNAMIC UPPER
TROUGH SUGGEST CONTINUED CHANGES WITH RISK OF SIGNIFICANT RAINS AND
TIMING AND COVERAGE THAT WILL TAKE ANOTHER 24-36 HOURS TO BETTER
CLARIFY.  IF SEE SOME SUNNY SKIES THEN HIGHS WILL NEED TO BE BUMPED
BY 5+ DEGREES...OR FROM MID/UPPER 70S TO LOWER 80S...IF NOT MORE.
MINS IN THE LOWER 60S MAY ALSO BE IMPACTED DEPENDING ON CLOUDS THAT
COULD BE A FEW DEGREES HIGHER. LOCAL TECHNIQUES SUGGESTS 1 TO 2
INCHES REASONABLE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1150 PM CDT WED SEP 3 2014

COMPLEX OF THUNDERSTORMS THAT FORMED OVER CENTRAL IA IN THE
EVENING WILL LIKELY MOVE THROUGH CID LATE TONIGHT AND THIS HAS
BEEN INCLUDED IN THE UPDATED FORECAST. CONFIDENCE OF THESE
EASTWARD MOVING STORMS HOLDING TOGETHER AND REACHING MLI AND DBQ
IS SOMEWHAT LOWER AND THUS THE POTENTIAL IS HANDLED WITH VICINITY
THUNDER WORDING. OTHERWISE...VFR CONDITIONS WILL CONTINUE
OVERNIGHT THROUGH THURSDAY WITH SOUTH WINDS BECOMING GUSTY DURING
THE DAY. THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY NIGHT...JUST
BEYOND THE CURRENT FORECAST PERIOD.

&&

.CLIMATE...
ISSUED AT 313 PM CDT WED SEP 3 2014

WEEK 2...THE 8 TO 14 DAY CPC OUTLOOK IS FOR NEAR TO BELOW NORMAL
TEMPERATURES.

CURRENT TRENDS SUPPORT A STRONG TO SEASONALLY VERY STRONG COLD FRONT
TO ARRIVE LATE NEXT WEEK THAT MAY BRING THE THREAT OF AT LEAST
SCATTERED FROST AROUND THE 12TH TO 15TH OF SEPTEMBER.  HIGHS IN THE
60S AND EVEN 50S APPEAR POSSIBLE.  THIS FROST RISK SHOULD BE BETTER
KNOWN IN THE NEXT FEW DAYS AS LATEST DATA SOURCES DO SUGGEST IT COULD
IMPACT THE END OF THE GROWING SEASON.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...SHEETS
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...NICHOLS
AVIATION...SHEETS
CLIMATE...NICHOLS
Hazardous weather outlook, Sep 3, 6:33 AM CST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 AM CDT WED SEP 3 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
733 AM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MINNESOTA AND WISCONSIN
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY MOVE INTO
PORTIONS OF NORTHEAST IOWA AND NORTHWEST ILLINOIS AFTER MIDNIGHT.
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR SOME THUNDERSTORMS TO MOVE ACROSS
FAR NORTHWESTERN ILLINOIS THURSDAY MORNING. THEN MORE THUNDERSTORMS
WILL OVERSPREAD PORTIONS OF THE OUTLOOK AREA LATE THURSDAY NIGHT
INTO FRIDAY AS A SLOW MOVING FRONTAL SYSTEM PUSHES EASTWARD THROUGH
THE REGION. THE THREAT FOR SEVERE WEATHER DURING THIS PERIOD APPEARS
LOW AT THIS TIME.

VERY WARM AND MORE HUMID CONDITIONS WILL OCCUR ACROSS THE OUTLOOK
AREA THURSDAY AHEAD OF THE INCOMING FRONTAL SYSTEM. HEAT INDEX
READINGS MAY RANGE FROM 95 TO OVER 100 DEGREES THURSDAY AFTERNOON.

THE NEXT ROUND OF THUNDERSTORMS IS THEN FORECAST FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

05/12

In the hours before

Special weather statement, Sep 3, 11:47 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1247 AM CDT THU SEP 4 2014

IAZ076-077-040630-
KEOKUK-WASHINGTON-
1247 AM CDT THU SEP 4 2014

...STRONG THUNDERSTORMS WITH HAIL OVER KEOKUK COUNTY...

AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR SIGOURNEY...MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HARPER AROUND 1250 AM CDT...
  7 MILES SOUTH OF KINROSS AROUND 1255 AM CDT...
  8 MILES SOUTH OF WELLMAN AROUND 110 AM CDT...
  7 MILES SOUTH OF RICHMOND AND 9 MILES SOUTH OF KALONA AROUND 120 AM
  CDT...
  WASHINGTON AROUND 125 AM CDT...

HAIL UP TO PENNY SIZE AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH THESE
STORMS.

LAT...LON 4151 9166 4124 9164 4125 9235 4145 9237
TIME...MOT...LOC 0544Z 270DEG 31KT 4135 9213
Special weather statement, Sep 4, 12:47 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 AM CDT THU SEP 4 2014

IAZ064-076>078-040745-
JOHNSON-KEOKUK-LOUISA-WASHINGTON-
147 AM CDT THU SEP 4 2014

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST IOWA...

AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF WASHINGTON...MOVING EAST AT 25
MPH.

* THE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF RICHMOND AROUND 205 AM CDT...
  WASHINGTON AROUND 210 AM CDT...
  AINSWORTH AROUND 225 AM CDT...
  7 MILES NORTH OF CRAWFORDSVILLE AROUND 230 AM CDT...
  COTTER AND 8 MILES NORTH OF WYMAN AROUND 240 AM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...TORRENTIAL RAIN AND
NEAR CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS
STORM.

LAT...LON 4146 9137 4116 9139 4116 9194 4147 9195
TIME...MOT...LOC 0646Z 273DEG 20KT 4133 9185
Special weather statement, Sep 4, 1:25 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 AM CDT THU SEP 4 2014

IAZ063>068-076>078-087-088-ILZ007-009-015-040930-
IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-
LOUISA-JEFFERSON-HENRY IA-CARROLL-WHITESIDE-ROCK ISLAND-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...
WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...
MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND
225 AM CDT THU SEP 4 2014

...INTENSE LIGHTNING WITH STRONG THUNDERSTORMS MOVING ACROSS
EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS MORNING...

AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD THUNDERSTORMS OVER EASTERN IOWA ROUGHLY BETWEEN
HIGHWAY 30 AND HIGHWAY 34... WITH THE STORMS EXTENDING INTO
NORTHWEST ILLINOIS. THE STORMS WERE MOVING EAST AT 30 TO 40 MPH.
THE STORMS WILL PRODUCE VIVID AND NEAR CONTINUOUS LIGHTNING AND
TORRENTIAL DOWNPOURS...WITH SMALL HAIL UP TO THE SIZE OF PENNIES
POSSIBLE IN THE STRONGEST STORMS.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED.
Special weather statement, Sep 4, 1:26 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 AM CDT THU SEP 4 2014

IAZ063>068-076>078-087-088-ILZ007-009-015-040930-
IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-
LOUISA-JEFFERSON-HENRY IA-CARROLL-WHITESIDE-ROCK ISLAND-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...
WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...
MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND
226 AM CDT THU SEP 4 2014

...INTENSE LIGHTNING WITH STRONG THUNDERSTORMS MOVING ACROSS
EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS MORNING...

AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD THUNDERSTORMS OVER EASTERN IOWA ROUGHLY BETWEEN
HIGHWAY 30 AND HIGHWAY 34... WITH THE STORMS EXTENDING INTO
NORTHWEST ILLINOIS. THE STORMS WERE MOVING EAST AT 30 TO 40 MPH.
THE STORMS WILL PRODUCE VIVID AND NEAR CONTINUOUS LIGHTNING AND
TORRENTIAL DOWNPOURS. SMALL HAIL UP TO THE SIZE OF PENNIES AND
GUSTY WINDS OF 30 TO 40 MPH WILL BE POSSIBLE IN THE STRONGEST
STORMS.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
September 4, 2:48 AM CST
Where
Johnson County, 1.48 mi NNE of Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -91.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538005.